How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Karing Your Own Question
Dr. Karing
Dr. Karing, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 284
Experience:  General veterinarian with a special interest in internal medicine and emphasis on individualized care.
Type Your Dog Veterinary Question Here...
Dr. Karing is online now
A new question is answered every 9 seconds

Since Sunday he hasn't eaten and as of today he has stopped

Customer Question

Since Sunday he hasn't eaten and as of today he has stopped drinking. He is very lethargic and was vomiting until a vet prescribed 500 mg Metronidazole and 20 mg Famotidine. He's a Portuguese Water Dog, approximately 60 lbs. and is generally very active
JA: I'm sorry to hear that. This sounds like it might be serious. I'll let the Veterinarian know what's going on ASAP. Is there anything else the Veterinarian should be aware of about the dog?
Customer: He is with my wife out of town and is not seeing his regular vet. He is also drooling, which he never does, but that is a listed,possible side effect of the drugs.
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr. Karing replied 2 months ago.

Hi there,

I'mCustomer I'm sorry to hear your dog is ill. You don't mention if any diagnostics were performed to try and learn the cause of your dog's vomiting before the medication was prescribed. Drooling is commonly the result of nausea but occasionally drooling occurs as a result of some toxins exposure (e.g. insecticides, lily ingestion) and significant liver disease. Unless his drooling is only occuring briefly after metronidazole is given, then I would not consider it a normal side effect of the drug which tastes bad but doesn't cause continuous drooling.

Since he continues to be lethargic and is now refusing to eat or drink, it is very important to have him reevaluated immediately. I would recommend he have a full exam, blood work (i.e. chemistry profile, complete blood count), urinalysis and abdominal x-rays. There are many causes of vomiting including ingestion of a foreign body/non-food item, toxins, pancreatitis (i.e. perhaps brought on by a diet change or high fat treat), metabolic disease (i.e. liver or kidney problem) and the list goes on. Dehydration is a big concern since he is no longer drinking. If the cost of the diagnostics is prohibitive and you are not in a situation to provide aggressive medical treatments in the event they are necessary, then the veterinarian may be able to give your dog subcutaneous fluids and an injection of nausea medication (i.e. Cerenia) along with Cerenia tablets to continue at home for nausea . This would only be reasonable if there is no fever, abdominal pain or other serious signs of illness present when your dog is examined.

I hope that the information I provided has been helpful. Please remember to select REPLY TO EXPERT if you have more questions orwould like additional information. It is my goal to provide you with the most complete information possible prior to youl eaving a feedback rating. If you received all the information you needed, then kindly submit a rating.


Expert:  Dr. Karing replied 2 months ago.

I'm just following up on our conversation about your pet. How is everything going?

Dr. Karing

Related Dog Veterinary Questions